... Synthroid for 6 years. I went from 140 to 165 after taking the medicine. I have been off of it for a few months now and I have gone down to 152 and am terrified of gaining that weight back. It is IMPOSSIBLE to loose. I went to the doctor today to get my levels checked again and I'm sure I will need to get back on my prescription. Are there any other suggestions medicine wise?
Thyroid Disease - Is there any thyroid medication that doesn't cause weight gain? I've been on?
Question posted by CaityD on 3 April 2012
Last updated on 3 March 2021 by annamacca
My weight has always been just under 10 stone I am 5.9 in my height and now I am up to 15 Stone
I thought that hypothyroid caused weight gain, and the synthroid would help you lose it since its taking care of the problem. Weight gain with it makes no sense.
I started taking synthroid this past summer - not a lot, only 50 mcg. However, I started gaining weight very quickly. I'm 28, 5'7 and hace weighed about 125lbs my entire life. Since June, I have gained 20 pounds. I barely fit into any of my clothes. It feels AWFUL. No change in diet or exercise, so my doctor attributed it to my new birth control. I was sick of the weight gain and got an IUD so I wouldn't have to take OCP anymore but it's been over a month and I'm still slowly gaining weight. The only thing I can think of now is that it could be the Synthroid - I was told it helped you lose weight but it's the only other thing that has changed since I started gaining weight. I'm happy to hear others believe that might be the case too - I think I might stop taking it but will still definitely go back to my internist.
Thank you all for your insight - I thought I was going crazy 12 lb gain in 4 weeks - geeze - anyone find anything?
I KNEW IT!!! Ever since my doctor increased my Synthroid (from 125mcg to 150) about four or five months ago, I've been gaining weight. I've gained about 11 lbs (and was already about 50 lbs overweight). But, just like Jovanna, I find that my clothes still seem to fit the same. One thing that I feel also happened with the increase is my lower legs are swelling. I asked my doctor about it being related and she said she didn't think so and just prescribed me a diuretic,
I stopped taking the Synthroid for now and I'm taking a lower dose of Armour until I can get to a Naturopathic Doctor who specializes in Thyroid disease. She is in Portland, OR and I live about five hours away so it's not easy for me to get there.
I have never been this heavy in my life! I'm 61 and I can't afford (health wise) to be carrying around all this excess weight.
If any of you find a plan that works, please let me know.
I was on 10 milligrams of synthroid and gained 10 lbs in a year. I also was bloated. I went off it 2 weeks ago and can tell I've lost a little but I feel so tired all the time.
I have been on Synthroid 100 mcg for 6 months now and I have gained 10lbs. I feel bloated and I always get cramps in my stomach. I have very dry cracked lips and my hands are always dry. I will be asking my doctor this week if there is any other medication they can prescribe for hypothyroidism as this medication is not helping. I will let you know.
Perhaps your weight gain has been water weight? Have you cut back salt to see?
My other thought is that the dosing is not correct for you. It took me almost a year and a switch with the Endo to get me where I needed to be. Once that happened my weight stabilized and lost about twenty pounds. New doc said sounded like water weight and was due to my other conditions. I do know that if my TSH is at either extreme of the range, my weight, eating habits and energy vary a lot.
In order to start over I was off levoxyl for one month. So you are probably at your best starting point for recalculating. Let us know what your doc comes up with. If it is same old, find a doc you can work with better. Be sure it is a specialist. Switching the med brand might help, that is also what I needed to do.
If you find it, let me know. I asked my endocrinologist this very same question last summer. She said she saw no reason why it should be hard for me to lose weight on the meds, to her mind, the med had no relation to my weight gain or my wish to lose weight. I am now 8 lbs heavier. I eat right, exercise, and I afford myself a snack here and there, I do not gorge myself. Being 63, this is also a challenge. You didn't state your age, so if you are a lot younger, you might feel worse than I do. I don't feel heavier, my clothing fits as it did last year, but the scale says I am heavier. I was 20 lbs lighter in 2009 than I am now. I just pray I don't keep gaining. So your question is not easy to answer. I would suggest you do what I did... talk to your doctor and he/she will be best able to take into account yourspecifics--age, your prescription dose, other meds you might be taking, diet, etc...
Synthroid (Abbott) contains "L-thyroxine sodium" as an active substance and its side effect is "loosing weight". Are you sure about its relation?
- Synthroid uses and safety info
- Synthroid information for Healthcare Professionals (includes dosage details)
- Side effects of Synthroid (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.